Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 232, NWS Tallahassee, FL

August 19, 2014Dale County, Henry County, Houston County, Alabama; Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 19, 2014, 1:35 PM CDT for Dale County, Henry County, Houston County, Alabama; Early County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 1:35 PM CDT (18:35 UTC)
Expired
Aug 19, 2014, 2:14 PM CDT
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 29 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 2:00 PM CDTTSTM WND DMG4 Ne Cottonwood, ALTREE DOWN ACROSS THE ROAD ON SEPTEMBER ROAD NEAR THE LOVETOWN AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1065 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WUUS52 KTAE 191835
SVRTAE
ALC045-067-069-GAC099-191930-
/O.NEW.KTAE.SV.W.0232.140819T1835Z-140819T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM CDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DALE COUNTY IN SOUTHEAST ALABAMA...
  SOUTHERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF HEADLAND...
  HOUSTON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF DOTHAN...
  WESTERN EARLY COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 230 PM CDT/330 PM EDT/

* AT 133 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  10 MILES NORTH OF COLUMBIA TO 14 MILES WEST OF DOTHAN...OR ALONG A
  LINE EXTENDING FROM BARNES TO WICKSBURG...AND MOVING SOUTHEAST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KINSEY...WEBB...COWARTS AND ASHFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3126 8486 3125 8492 3122 8492 3112 8507
      3106 8531 3120 8549 3119 8559 3125 8567
      3128 8564 3125 8549 3129 8548 3129 8542
      3136 8541 3149 8506
TIME...MOT...LOC 1835Z 310DEG 19KT 3143 8507 3121 8562

$$

42-DVD
2 follow-up statements
011 
WWUS52 KTAE 191855
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT TUE AUG 19 2014

ALC045-067-191905-
/O.CAN.KTAE.SV.W.0232.000000T0000Z-140819T1930Z/
DALE AL-HENRY AL-
155 PM CDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENRY AND
SOUTHEASTERN DALE COUNTIES IS CANCELLED...

LAT...LON 3142 8506 3127 8487 3125 8492 3122 8492
      3112 8507 3106 8531 3120 8549 3124 8548
      3131 8509
TIME...MOT...LOC 1855Z 312DEG 21KT 3134 8496 3112 8546

$$

ALC069-GAC099-191930-
/O.CON.KTAE.SV.W.0232.000000T0000Z-140819T1930Z/
EARLY GA-HOUSTON AL-
155 PM CDT TUE AUG 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
CDT/330 PM EDT/ FOR HOUSTON AND SOUTHWESTERN EARLY COUNTIES...

AT 252 PM EDT/152 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM ROCK HILL TO PETERMAN...OR ALONG A LINE 
EXTENDING FROM BLAKELY TO 8 MILES SOUTHWEST OF DOTHAN...MOVING 
SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HILTON...WILSON MILL...AVON...MEMPHIS...SAWHATCHEE...ASHFORD...
KEYTONS...FARLEY NUCLEAR PLANT...LOVETOWN...PANSEY...CENTERVILLE...
CEDAR SPRINGS AND GORDON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3142 8506 3127 8487 3125 8492 3122 8492
      3112 8507 3106 8531 3120 8549 3124 8548
      3131 8509
TIME...MOT...LOC 1855Z 312DEG 21KT 3134 8496 3112 8546

$$

42-DVD
187 
WWUS52 KTAE 191914
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
214 PM CDT TUE AUG 19 2014

ALC069-GAC099-191925-
/O.CAN.KTAE.SV.W.0232.000000T0000Z-140819T1930Z/
EARLY GA-HOUSTON AL-
214 PM CDT TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR HOUSTON AND SOUTHWESTERN EARLY
COUNTIES IS CANCELLED...

THESE STORMS HAVE WEAKENED BELOW SEVERE LIMITS.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3142 8506 3127 8487 3125 8492 3122 8492
      3112 8507 3106 8531 3120 8549 3124 8548
      3131 8509
TIME...MOT...LOC 1915Z 312DEG 21KT 3126 8486 3104 8536

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:46 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 19, 12:46 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT Tue Aug 19 2014

.Near Term [Through Today]...
A fairly high coverage of showers and thunderstorms is expected
through sunset with a diminishing trend after sunset. Given ample
instability, the presence of an upper level shortwave, and some
enhanced low level winds (for August standards), expect the threat
of a few severe storms to continue through the remainder of the
afternoon. Overnight lows will be in the low to mid 70s.

.Short Term [Tonight Through Thursday Night]...
As a ridge of high pressure over the Gulf coast moves inland, we
will quickly start to see drier, hotter weather. With the sea-breeze
still coming into play, we will still likely see scattered coverage
of afternoon thunderstorms, staying mostly in north Florida, but the
chances are lower than they normally are for this time of year.
Highs will be in the mid to upper 90s across the area Wednesday,
mostly upper 90s on Thursday. Although the airmass in place will be
relatively dry, we'll still be humid enough to make the heat feel
even more uncomfortable- heat index values will rise to the 100-105
degree range Wednesday, 104-108 Thursday. Lows will only be in the
mid 70s.

.Long Term [Friday Through Tuesday]...
Conditions are expected to stay hot and relatively dry through early
next week as a strong ridging of high pressure builds inland and
stays in place until it begins to weaken late this weekend. A long
stretch of hot days is on tap with highs expected to reach the upper
90s Thursday through Sunday, decreasing only slightly to the mid 90s
Monday and Tuesday when rain chances increase again after the ridge
begins to weaken.

&&

.Aviation...
[Through 18Z Wednesday] A fairly high coverage of afternoon showers
and thunderstorms is expected with a decreasing trend after sunset.
A few of the storms could be strong to severe. VFR conditions are
expected to prevail outside of the storms, except for the
possibility of some MVFR conditions around sunrise.

&&

.Marine...
With high pressure over the northern Gulf, winds will generally be
from the west-southwest at 10 knots or less, with surges along the
coastline to about 15 knots in the evenings. Waves are expected to
remain around 2 feet or less through the period.

&&

.Fire Weather...
Red flag conditions are not expected for the next several days.

&&

.Hydrology...
Rainfall totals through the week are expected to be less than an
inch with localized higher amounts possible. With all area rivers
below action stage, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  96  75  98  76 /  30  30  20  30  20
Panama City   78  92  78  94  78 /  20  20  10  20  20
Dothan        74  96  75  98  75 /  30  20  20  20  20
Albany        73  97  75  99  75 /  30  20  20  20  10
Valdosta      73  96  74  98  74 /  30  20  20  30  20
Cross City    75  94  75  96  74 /  10  30  20  30  20
Apalachicola  77  92  76  93  78 /  10  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...DVD
MARINE...MOORE
FIRE WEATHER...DVD
HYDROLOGY...WESTON

In the hours before

Local storm report, Aug 19, 12:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
150 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     2 W VALDOSTA            30.85N 83.32W
08/19/2014                   LOWNDES            GA   911 CALL CENTER

            TREE DOWN AT BAYTREE RD AND NORMAN DRIVE

&&

WESTON
Local storm report, Aug 19, 1:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
221 PM EDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     4 N GREENVILLE          30.53N 83.63W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON US HIGHWAY 221. TIME ESTIMATED BY RADAR.

0212 PM     TSTM WND DMG     2 NNW HAMBURG           30.60N 83.54W
08/19/2014                   MADISON            FL   TRAINED SPOTTER

            ONE TREE DOWN ON STATE HIGHWAY 146. TIME ESTIMATED BY
            RADAR.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:57 PM CDTSevere Thunderstorm WarningTAEDale, Henry48 min
Aug 19, 4:56 PM CDTSpecial Weather StatementTAEHouston49 min
Aug 19, 12:31 PM CDTSevere Thunderstorm WarningTAELowndes9 min
Aug 19, 1:29 PM CDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 2 more44 min
Aug 19, 2:18 PM CDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Grady, Miller and 3 more42 min
Aug 19, 2:43 PM CDTSevere Thunderstorm WarningTAEColquitt, Cook, Decatur, Grady, Mitchell, Thomas and 2 more47 min
Aug 19, 3:01 PM CDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift44 min
Aug 19, 3:20 PM CDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes and 1 more55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.